Arizona, 2011

Dust Storm and Damaging Wind in Arizona, July 9, 2011

July 9, 2011 · NWS PSR · 2 events in 2 counties and zones

Strong thunderstorms developed over the south central deserts during the evening hours on the 9th of July. Gusty downburst winds up to 60 mph generated a dust storm that primarily affected the eastern portions of the greater Phoenix area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Strong thunderstorms developed over the south central deserts during the evening hours on the 9th of July. Gusty downburst winds up to 60 mph generated a dust storm that primarily affected the eastern portions of the greater Phoenix area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 9, 2:40 PM MST, 5 hours 34 minutes earlier.

Area forecast discussion, Jul 9, 2:40 PM MST, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
240 PM MST SAT JUL 9 2011

.UPDATE...UPDATED FIRE WX DISCUSSION.

&&

.SYNOPSIS...
THERE IS A CONTINUED CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS OVER THE HIGHER TERRAIN EAST AND SOUTHEAST OF THE
GREATER PHOENIX AREA THROUGH MONDAY. THIS MAY CAUSE BLOWING DUST IN
THE SOUTH-CENTRAL ARIZONA DESERTS...MAINLY SOUTHEAST OF PHOENIX IN
THE LATE AFTERNOON AND EVENING HOURS. A DRIER SOUTHWEST FLOW ALOFT
SETTING UP NEXT WEEK WILL LIMIT THUNDERSTORMS TO THE HIGHER TERRAIN
EAST OF PHOENIX BY TUESDAY.

&&

.DISCUSSION...
STORMS BEGINNING TO FORM OVER NORTHERN AND EASTERN ARIZONA AS OF
1PM. ONE LONE STORM SOUTH OF PHOENIX AT THE MOMENT...CONVECTIVE
INITIATION IS IN GOOD AGREEMENT WITH 12Z MODELS AS WELL AS 18Z NAM.
FOR THE REMAINDER OF THE AFTERNOON AND EVENING HOURS...I STILL THINK
THAT STORMS WILL FOCUS MAINLY ACROSS THE HIGHER TERRAIN. MODEL /NAM
AND GFS BUFR/ SOUNDINGS CONTINUE TO SHOW LITTLE INSTABILITY IN THE
BOUNDARY LAYER ACROSS THE DESERT FLOORS AND THE PRIMARY IMPACTS
ACROSS THE PHOENIX METRO AREA WOULD BE GUSTY WINDS AND AREAS OF
BLOWING DUST. SREF MLCAPES BARELY APPROACH 500 J/KG ACROSS THE
DESERTS THIS EVENING...HARD TO IMAGINE MUCH CONVECTION WITH SUCH
LIMITED INSTABILITY.  I INTRODUCED A MENTION OF BLOWING DUST THIS
EVENING AROUND CASA GRANDE AND MARICOPA BUT KEPT POPS IN THE 10-20
PERCENT RANGE. HIGHER POPS AROUND 30-40 PERCENT SEEM REASONABLE
AROUND GLOBE WHERE STORMS HAVE ALREADY PRODUCED MEASURABLE RAINFALL.
GIVEN THE 700-300MB FLOW OUT OF THE SOUTH-SOUTHEAST...I DO NOT
ENVISION ANY STORMS PROPAGATING OFF THE RIM INTO THE FORECAST AREA.

MUCH OF THE SAME FOR TOMORROW AS WELL...AS ANOTHER WEAK TROUGH MOVES
THROUGH THE REGION TOMORROW AFTERNOON. BL MOISTURE WILL BE MORE
ELEVATED WITH MIXING RATIOS APPROACHING 10-12 G/KG.
LIKEWISE...MLCAPES ARE MORE IMPRESSIVE BUT STILL ONLY AROUND 750
J/KG ACROSS THE DESERTS WITH HIGHER VALUES ACROSS THE MOUNTAINS.
HIGHER POPS SEEM JUSTIFIED TOMORROW THAN TODAY BUT STILL ONLY IN THE
SLIGHT CHANCE CATEGORY /20 PERCENT/ ACROSS THE DESERTS.

BY MONDAY THE FLOW WILL TAKE ON A MORE SOUTHWESTERLY FLOW ALOFT AS
HIGH PRESSURE MOVES EASTWARD AND AS UPPER LEVEL LOW PRESSURE BEGINS
TO MAKE ITS WAY DOWN THE WEST COAST. SOME MOISTURE WILL REMAIN IN
PLACE ACROSS THE REGION BUT SIGNIFICANT DRYING WILL TAKE PLACE WEST
OF THE COLORADO RIVER. AS A MATTER OF FACT IT MAY BE DIFFICULT TO
GET ANY CONVECTIVE CLOUD OVER ACROSS SOUTHEAST CALIFORNIA EARLY NEXT
WEEK WHEREAS STORMS CONTINUE TO FIRE OFF TO THE EAST.  POPS WERE
REFINED SLIGHTLY TO BETTER DELINEATE THE GRADIENT BETWEEN THE STABLE
AIRMASS OVER SOUTHERN CALIFORNIA AND THE MORE TYPICAL MONSOONAL
AIRMASS OVER EASTERN ARIZONA.

THE DRY AIR AND SOUTHWESTERLY FLOW ALOFT SHOULD MOVE ACROSS THE
ENTIRE FORECAST AREA ON TUESDAY AND /AT LEAST TEMPORARILY/ BREAK UP
THE TYPICAL MONSOONAL PATTERN FOR MID JULY. THE INHERITED FORECAST
OF BELOW NORMAL POPS FOR TUESDAY THROUGH FRIDAY LOOKS VERY
REASONABLE BASED ON LATEST GFS AND EUROPEAN MODELS AND NO CHANGES
WERE MADE.  12Z GUIDANCE INDICATES A RETURN TO A MORE TYPICAL
PATTERN BY NEXT WEEKEND AT THE EARLIEST.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX AND KIWA AIRFIELDS...
THUNDERSTORMS THIS AFTERNOON AND THIS EVENING WILL MAINLY BE
CONFINED TO THE HIGHER TERRAIN EAST OF PHOENIX. HOWEVER...ENOUGH
MOISTURE EXISTS FOR AN ISOLATED SHORT-LIVED THUNDERSTORM IN THE
LOWER DESERTS. MEANWHILE...ACTIVITY ACROSS SE AZ IS NOT EXPECTED TO
BE PARTICULARLY STRONG TODAY...SO THE THREAT OF AN OUTFLOW BOUNDARY
OR BLOWING DUST REACHING KPHX IS QUITE LOW. LOOKING AHEAD...SLIGHT
INCREASE IN CONVECTION EXPECTED SUNDAY.

SOUTHEAST CALIFORNIA INCLUDING KIPL...AND KBLH AIRFIELDS...
NO AVIATION WX CONCERNS. WINDS WILL GENERALLY RETAIN A SOUTHERLY
COMPONENT AND REMAIN BELOW 15 KT THROUGH SUNDAY.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
TUESDAY-SATURDAY...A PACIFIC LOW PRESSURE SYSTEM WILL WORK ITS WAY
EASTWARD ACROSS THE INTERMOUNTAIN WEST AND NORTHERN
ROCKIES...RESULTING IN NEAR OR BELOW AVERAGE TEMPERATURES THROUGH
FRI. SOUTHWESTERLY FLOW AHEAD OF THIS LOW WILL BRING DRIER AIR TO
THE REGION ALONG WITH DECREASED RAIN CHANCES. A WARMING AND
MOISTENING TREND IS EXPECTED AGAIN NEXT WEEKEND AS HIGH PRESSURE
BUILDS ACROSS THE SOUTHERN PLAINS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...LEINS
AVIATION...HIRSCH
FIRE WEATHER...HIRSCH
Hazardous weather outlook, Jul 9, 5:03 AM MST, 15 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
503 AM MST SAT JUL 9 2011

AZZ021>023-026>028-101215-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
503 AM MST SAT JUL 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE FOR MAINLY LATE AFTERNOON AND EVENING
THUNDERSTORMS. THE PRIMARY WEATHER HAZARDS WILL BE GUSTY WINDS IN
EXCESS OF 50 MPH...DENSE BLOWING DUST...BRIEF HEAVY RAIN AND DEADLY
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CONTINUED SLIGHT CHANCE FOR MAINLY AFTERNOON AND
EVENING THUNDERSTORMS THROUGH MONDAY. A DRYING TREND FROM THE WEST
WILL COMMENCE STARTING TUESDAY AND BY WEDNESDAY THE THREAT FOR
THUNDERSTORMS IS EXPECTED TO BE CONFINED TO THE HIGHER TERRAIN EAST
OF PHOENIX. PRIMARY WEATHER HAZARDS INCLUDE STRONG GUSTY WINDS IN
EXCESS OF 50 MPH...DENSE BLOWING DUST...BRIEF HEAVY RAIN AND DEADLY
CLOUD TO GROUND LIGHTNING.NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AZZ024-101215-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
503 AM MST SAT JUL 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS. THE
PRIMARY WEATHER HAZARDS ARE GUSTY WINDS IN EXCESS OF 45 MPH...LOCALLY
HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CONTINUED CHANCE FOR AFTERNOON AND EVENING
THUNDERSTORMS EVERY DAY THROUGH TUESDAY. AFTER THAT A DRYING TREND
FROM THE WEST WILL COMMENCE AND THE THREAT FOR THUNDERSTORMS WILL
DECREASE TO JUST A SLIGHT CHANCE...MAINLY ACROSS THE AREAS EAST OF
GLOBE. PRIMARY WEATHER HAZARDS INCLUDE GUSTY WINDS IN EXCESS OF 45
MPH...LOCALLY HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AZZ020-025-CAZ030>033-101215-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
503 AM MST SAT JUL 9 2011 /503 AM PDT SAT JUL 9 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA
AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS
WITH THE BEST THREAT LOCATED OVER HIGHER TERRAIN OF JOSHUA TREE
NATIONAL PARK. THE PRIMARY WEATHER THREATS ARE GUSTY WINDS IN EXCESS
OF 50 MPH...DENSE BLOWING DUST AND SAND...BRIEF HEAVY RAIN AND DEADLY
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO WEATHER HAZARDS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Jul 9, 6:33 PM MST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
633 PM MST SAT JUL 9 2011

AZZ027-100215-
MARICOPA AZ-
633 PM MST SAT JUL 9 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 715 PM MST

AT 625 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES WEST OF BIG HORN...MOVING NORTHEAST AT 10
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
BRIEF HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...BIG HORN...AND OTHER LOCATIONS ALONG
INTERSTATE 8 BETWEEN FREEMAN AND GILA BEND.

LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

LAT...LON 3299 11250 3293 11228 3280 11239 3291 11263
TIME...MOT...LOC 0132Z 239DEG 9KT 3288 11247

MEYERS

The radar

The Phoenix radar (KIWA), 14 km away, was scanning. The volume nearest the first event began at 03:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 dust storm. Local standard time, as filed.

Thunderstorm Wind, Maricopa

When
July 9, 8:14 PM MST to 8:30 PM MST
Where
Maricopa County, 1.5 mi SSE of Twin Knolls
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
33.410, -111.620

Thunderstorms over the south central deserts produced strong downburst winds during the evening hours on July 9th. The strong winds produced a dust storm that affected the eastern portions of the greater Phoenix area, including Mesa and Apache Junction. Shortly after 8 pm, a trained weather spotter reported winds gusting to 60 mph with visibility down to one quarter mile in blowing dust at the intersection of Loop 202 and Ellsworth Roads. Additionally, the strong winds blew the awning off of a mobile home.

Dust Storm, Greater Phoenix Area

When
July 9, 8:15 PM MST to 10:00 PM MST
Where
Greater Phoenix Area forecast zone
Reported by
Trained Spotter

Thunderstorms with strong and gusty downburst winds developed over the south central deserts during the evening hours on July 9th. The winds, gusting as high as 60 mph, produced a significant dust storm which affected the eastern portions of the greater Phoenix area, including the communities of Mesa and Apache Junction. A trained weather spotter 5 miles east of Mesa reported 50 mph winds and visibility reduced below one quarter mile in blowing dust. Another spotter near Baseline Road and Sossaman also reported 50 mph wind gusts as well as one quarter mile visibility in blowing dust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311228, 311229.